Blizzard, West Marshall
- When
- April 1, 12:00 AM CST to 2:57 AM CST
- Where
- West Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
An area of surface low pressure intensified as it moved into southeast South Dakota on the morning of the 31st. This resulted in gusty north to northeast winds of 40 to 50 mph and heavy amounts of snow in some areas.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An area of surface low pressure intensified as it moved into southeast South Dakota on the morning of the 31st. This resulted in gusty north to northeast winds of 40 to 50 mph and heavy amounts of snow in some areas. The most snow, twelve to twenty inches, fell from Hallock to Warren. These amounts lowered to about three to five inches across the southern Red River Valley. The snow and wind combined to produce whiteout conditions mainly along and just to the east of the Red River Valley. This event began on March 31, 2014.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 31, 11:55 PM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1255 AM CDT TUE APR 1 2014
.UPDATE...
ISSUED AT 1251 AM CDT TUE APR 1 2014
SNOW BAND CONTINUES TO DIMINISH AND MOVE A BIT EAST. SNOW NOW DONE
WITH IN HALLOCK-GRAND FORKS AND VALLEY CITY. WINDS ALSO
DIMINISHING ESP IN DVL REGION SO DID DROP BLIZZARD WARNING FOR
DEVILS LAKE AND FAR NORTHERN VALLEY WHERE WIND GUSTS ARE LOWER AND
VSBY EVEN AT AWOS SENSORS ARE UNRESTRICTED. KEPT OTHER HEADLINES
THOUGH LIKELY WILL BE ABLE TO BLIZZARD WARNIGNS FOR GRAND FORKS
REGION AT 4 AM AS ONCE SNOW STOPS VSBY IMPROVES GREATLY.
MAINTAINED THE OTHER HEADLINES WITH AREAS OF SNOW IN NW/WCNTRL MN
AND FAR SE ND BUT OVERALL ACTIVITY WILL DIMINISH OVERNIGHT.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 337 PM CDT MON MAR 31 2014
ALL HEADLINES ARE WORKING OUT GOOD AND NO CHANGES NEEDED.
BLIZZARD CONTINUES IN THE COLD SECTOR OF THIS SYSTEM...WITH HEAVY
SNOW AND VERY STRONG NORTH WINDS. THE FORCING WITHIN THIS SNOW
AREA IS NOW NEAR ITS PEAK...AND MODELS INDICATE THAT AS THE SNOW
BAND SLOWLY SHIFTS EAST THE FORCING WILL GRADUALLY WEAKEN. GIVEN
THIS THINKING...AND LATEST MODEL QPF...STILL THINKING 10-20 INCHES
FROM NEW ROCKFORD/COOPERSTOWN/VALLEY CITY INTO THE HALLOCK...GRAND
FORKS...AND ROSEAU AREA. AMOUNTS WILL BE GRADUALLY LOWER TO THE
SOUTH (AND NORTH) OF THIS AREA (GIVEN THE FACT THAT THE BAND WILL
BE MORE TRANSIENT WITH WEAKENING FORCING). THE WINDS WILL REMAIN
STRONG...AND THE EXTREME BLIZZARD ALONG AND WEST OF THE VALLEY WILL
CONTINUE INTO THE OVERNIGHT HOURS.
AN AREA OF CONVECTION HAS INITIATED ACROSS EASTERN SOUTH
DAKOTA...AND WILL LIKELY MOVE INTO THE SE FA THIS EVENING...AND
COULD PRODUCE FREEZING RAIN IF TEMPERATURES ARE ABLE TO DROP BELOW
FREEZING (WHICH SEEMS LIKELY). THINKING UP TO 0.20 INCHES OF ICE
ACCUMULATION POSSIBLE...BUT WILL MONITOR FOR POSSIBLY MORE IF THE
SHOWERS ARE STRONGER.
HIGH PRESSURE MOVES INTO THE REGION ON TUESDAY.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 337 PM CDT MON MAR 31 2014
HIGH PRESSURE BUILDS DOWN INTO THE FA TUE NIGHT BEHIND THE
DEPARTING STORM SYSTEM. WINDS DROP OFF AND SKIES CLEAR OUT SO LOW
TEMPS WILL BE A CHALLENGE. WHERE THE CURRENT STORM SYSTEM LEAVES
THE MOST SNOW WILL PLAY A BIG ROLE IN DETERMINING TEMPS. STAYED ON
THE COOL SIDE FOR HIGHS WED AS WELL. SFC HIGH BEGINS TO PUSH OFF
TO THE EAST BY WED NIGHT. MODELS SHOW IN VARYING DEGREES ANOTHER
WEAK SYSTEM MOVING INTO THE SOUTHWEST FA WED NIGHT SO LEFT SOME
LOW PCPN CHANCES FOR THAT. AS THIS SYSTEM PROGRESSES TO THE EAST
ON THU IT SHOULD MAINLY AFFECT THE SOUTHERN HALF OF THE FA.
HOWEVER NOT TOO MUCH CONFIDENCE AS ABOUT HALF THE MODELS ARE DRY.
WILL SEE WHAT HAPPENS WITH FUTURE RUNS.
THE THU NIGHT THRU MONDAY TIME FRAME BEGINS WITH THE ABOVE MENTIONED
WAVE PASSING FROM THE SOUTH TO THE SOUTHEAST FA. THEREFORE KEPT THE
LOW CHANCES FOR RAIN OR SNOW CONFINED TO THAT AREA. ECMWF/GEM SEEM
TO BE THE FURTHEST NORTH WITH THIS SYSTEM WHILE THE GFS REMAINS
PRETTY DRY. AFTER THIS SYSTEM EXITS OFF TO THE EAST THE FA SHOULD
SEE BRIEF RIDGING FRI NIGHT INTO SAT NIGHT. FOR SUNDAY INTO MONDAY
LOOKING AT A CENTRAL PLAINS TROUGH CARVING OUT AGAIN WITH A SFC LOW
TAKING SHAPE WELL SOUTH OF THE AREA. MORE OF A MUDDLED PATTERN OVER
THE NORTHERN PLAINS BUT GUIDANCE HAS BEEN INDICATING SOME ISOLATED
PCPN CHANCES. KEPT THESE LOW CHANCES BUT OVERALL CONFIDENCE PRETTY
LOW. TEMPS WILL CONTINUE TO HINGE ON SNOW MELT AND AREAS WITH OR
WITHOUT SNOW COVER.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1251 AM CDT TUE APR 1 2014
QUESTION WILL BE TIMING OF VISIBILITY IMPROVEMENT AT TAF SITES AS
SNOW ENDS AND WIND DIMINISHES. I SUSPECT MOST SITES WILL BE
UNRESTRICTED BY 12Z AND CIGS RISING AS WELL. WINDS WILL DIMINISH
AND MAIN GUSTINESS WILL STOP BY 18Z IN ERN ND.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...BLIZZARD WARNING UNTIL 7 AM CDT THIS MORNING FOR NDZ016-026>030-
038-039-049-052>054.
MN...BLIZZARD WARNING UNTIL 7 AM CDT THIS MORNING FOR MNZ001>003-007-
029-030-040.
WINTER STORM WARNING UNTIL 7 AM CDT THIS MORNING FOR MNZ005-006-
008-009-013>017-022>024-027-028.
WINTER WEATHER ADVISORY UNTIL 7 AM CDT THIS MORNING FOR MNZ031-
032.
&&
UPDATE...RIDDLE
SHORT TERM...TG
LONG TERM...GODON
AVIATION...RIDDLEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 643 AM CDT MON MAR 31 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 643 AM CDT MON MAR 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT BLIZZARD CONDITIONS WILL CONTINUE OR DEVELOP OVER EASTERN NORTH DAKOTA AND THE RED RIVER VALLEY THIS MORNING AND MIDDAY AND CONTINUE INTO THE EVENING. HEAVY SNOW WITH LOW PRESSURE WHICH WILL MOVE FROM NORTHERN NEBRASKA TO CENTRAL MINNESOTA BY THIS EVENING WILL SPREAD EAST AS WELL GRADUALLY THROUGH THE DAY REACHING SOUTHEASTERN NORTH DAKOTA AND NORTHWESTERN-WEST CENTRAL MINNESOTA THIS AFTERNOON. NUMEROUS WARNINGS ARE OUT FOR THE AREA SO STAY TUNED FOR FURTHER UPDATES. SNOWFALL OVER THE AREA WILL VARY GREATLY WITH HEAVIEST AXIS FROM CARRINGTON TO GRAND FORKS TO ROSEAU WITH 10-15 INCHES POSSIBLE AND THEN LESS FARGO SOUTH AND EAST WITH 3-6 INCHES TOWARD THE SOUTH DAKOTA BORDER AND OVER BY ALEXANDRIA. WINDS WILL INCREASE WITH GUSTS TO 50 MPH OR MORE IN EASTERN NORTH DAKOTA AND THE RED RIVER VALLEY THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WINDS WILL DIMINISH AND SNOW ENDS EARLY TUESDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
704 PM CDT MON MAR 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY SNOW GRAND FORKS 47.92N 97.07W
03/31/2014 M9.5 INCH GRAND FORKS ND OFFICIAL NWS OBS
STORM TOTAL AS OF 7 PM OF 9.5 INCHES SNOW AND 0.51 INCHES
LIQUID. TWO-FOOT DRIFTS AT OFFICE. STILL SNOWING.
&&
HOPKINSPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
711 PM CDT MON MAR 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 AM SNOW MICHIGAN 48.03N 98.12W
03/31/2014 M1.0 INCH NELSON ND CO-OP OBSERVER
STILL SNOWING
0704 AM SNOW 5 E LANKIN 48.31N 97.81W
03/31/2014 E2.5 INCH WALSH ND CO-OP OBSERVER
STILL SNOWING
0704 AM SNOW ARGYLE 48.34N 96.82W
03/31/2014 E1.0 INCH MARSHALL MN CO-OP OBSERVER
SNOW OVERNIGHT...STOPPED NOW.
0717 AM SNOW DEVILS LAKE 48.11N 98.87W
03/31/2014 E4.5 INCH RAMSEY ND PUBLIC
ESTIMATED 4-5 INCHES BUT WITH THE WIND HARD TO TELL
0730 AM SNOW LEEDS 48.29N 99.44W
03/31/2014 E2.0 INCH BENSON ND PUBLIC
STILL SNOWING
0751 AM SNOW GREENBUSH 48.70N 96.18W
03/31/2014 E1.8 INCH ROSEAU MN CO-OP OBSERVER
STILL SNOWING
0751 AM SNOW DRAYTON 48.56N 97.18W
03/31/2014 E2.0 INCH PEMBINA ND PUBLIC
STILL SNOWING
0751 AM SNOW PEMBINA 48.97N 97.25W
03/31/2014 E0.0 INCH PEMBINA ND PUBLIC
0751 AM SNOW WARROAD 48.91N 95.32W
03/31/2014 E1.2 INCH ROSEAU MN PUBLIC
STILL SNOWING
0854 AM SNOW PARK RIVER 48.39N 97.74W
03/31/2014 E4.0 INCH WALSH ND LAW ENFORCEMENT
STILL SNOWING
0903 AM SNOW LANCASTER 48.86N 96.80W
03/31/2014 M1.0 INCH KITTSON MN CO-OP OBSERVER
IN TOWN QUARTER TO HALF MILE VISBY
1001 AM FREEZING RAIN 2 S BRAMPTON 45.97N 97.78W
03/31/2014 E0.13 INCH SARGENT ND TRAINED SPOTTER
BAND OF FREEZING RAIN WITH UP TO ONE-EIGHT INCH ICE
ACCUMULATIONS FOLLOWED BY BRIEF PERIOD OF ICE PELLETS...
BETWEEN 9AM AND 10AM.
1100 AM SNOW NEW ROCKFORD 47.68N 99.14W
03/31/2014 E6.0 INCH EDDY ND LAW ENFORCEMENT
QUARTER MILE VISBY IN TOWN.
1111 AM SNOW HALLOCK 48.77N 96.94W
03/31/2014 M2.5 INCH KITTSON MN CO-OP OBSERVER
STILL SNOWING
1250 PM BLIZZARD 4 ESE STARKWEATHER 48.43N 98.80W
03/31/2014 RAMSEY ND CO-OP OBSERVER
ZERO VISIBILITY. MEASURED 5 INCHES OF SNOW THROUGH NOON.
0100 PM SNOW GRAND FORKS 47.92N 97.07W
03/31/2014 M3.5 INCH GRAND FORKS ND OFFICIAL NWS OBS
VSBY A QUARTER MILE IN TOWN.
0112 PM BLIZZARD MAYVILLE 47.50N 97.33W
03/31/2014 TRAILL ND PUBLIC
WHITEOUT CONDITIONS WITH THUNDERSNOW.
0138 PM HEAVY SNOW GRAFTON 48.42N 97.40W
03/31/2014 E7.0 INCH WALSH ND BROADCAST MEDIA
INTOWN VISBY VERY POOR LESS THAN A QUARTER MILE
0214 PM SNOW DEVILS LAKE 48.11N 98.87W
03/31/2014 E9.0 INCH RAMSEY ND PUBLIC
STORM TOTAL. VISBY STILL AT A QUARTER MILE OR LESS IN
TOWN.
0258 PM HEAVY SNOW HALLOCK 48.77N 96.94W
03/31/2014 M9.0 INCH KITTSON MN CO-OP OBSERVER
STILL SNOWING
0400 PM BLIZZARD EAST GRAND FORKS 47.93N 97.02W
03/31/2014 POLK MN TRAINED SPOTTER
SNOW ACCUMULATION UP TO 6.5 INCHES THROUGH 4PM. NEAR ZERO
VISIBILITIES THROUGHOUT THE AFTERNOON.
0407 PM HEAVY SNOW 6 W MANVEL 48.07N 97.31W
03/31/2014 M9.0 INCH GRAND FORKS ND NWS EMPLOYEE
ZERO VISIBILITY THROUGHOUT THE MID AFTERNOON WITH
MEASURED 9 INCHES OF SNOW SO FAR... MORE STILL FALLING.
0407 PM FREEZING RAIN BEMIDJI 47.48N 94.88W
03/31/2014 E0.12 INCH BELTRAMI MN EMERGENCY MNGR
ICE ACCUMMULATIONS DEVELOPING ON ROADWAYS AND WALKWAYS
FROM BEMIDJI INTO WASKISH.
0500 PM HEAVY SNOW THIEF RIVER FALLS 48.11N 96.18W
03/31/2014 E9.0 INCH PENNINGTON MN BROADCAST MEDIA
REPORTS OF AROUND 9 INCHES TOTAL SNOW ACCUMULATIONS NEAR
THIEF RIVER FALLS THROUGH 5PM CDT. STILL SNOWING.
0505 PM FREEZING RAIN SOLWAY 47.52N 95.13W
03/31/2014 E0.10 INCH BELTRAMI MN EMERGENCY MNGR
ICE ACCUMULATIONS ON HWY 2 NEAR SOLWAY ESTIMATED AT ABOUT
ONE TENTH OF AN INCH.
0631 PM HEAVY SNOW ROSEAU 48.85N 95.76W
03/31/2014 M10.0 INCH ROSEAU MN TRAINED SPOTTER
5-6 FOOT DRIFTS
0700 PM HEAVY SNOW GRAND FORKS 47.92N 97.07W
03/31/2014 M9.5 INCH GRAND FORKS ND OFFICIAL NWS OBS
STORM TOTAL AS OF 7 PM OF 9.5 INCHES SNOW AND 0.51 INCHES
LIQUID. TWO-FOOT DRIFTS AT OFFICE. STILL SNOWING.
&&
HOPKINSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
829 PM CDT MON MAR 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HEAVY SNOW 2 E GILBY 48.08N 97.42W
03/31/2014 E12.0 INCH GRAND FORKS ND NWS EMPLOYEE
STILL SNOWING
0827 PM FREEZING RAIN 3 S VERGAS 46.61N 95.80W
03/31/2014 E0.20 INCH OTTER TAIL MN TRAINED SPOTTER
ICE ON EVERYTHING...JUST TURNED TO ALL SNOW
&&
TGRAFENAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1057 PM CDT MON MAR 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM SNOW BADGER 48.78N 96.02W
03/31/2014 E12.5 INCH ROSEAU MN BROADCAST MEDIA
STILL SNOWING
0919 PM SNOW 2 W WANNASKA 48.66N 95.78W
03/31/2014 E13.0 INCH ROSEAU MN PUBLIC
STILL SNOWING
0947 PM SNOW 3 NW WARREN 48.23N 96.82W
03/31/2014 E18.0 INCH MARSHALL MN PUBLIC
STILL SNOWING
0947 PM SNOW 4 S HOOPLE 48.48N 97.64W
03/31/2014 E12.5 INCH WALSH ND PUBLIC
STORM TOTAL
0947 PM SNOW ELIZABETH 46.38N 96.13W
03/31/2014 E2.0 INCH OTTER TAIL MN PUBLIC
0.25 TO 0.50 INCH ICE AS WELL. STILL SNOWING
0947 PM SNOW CROOKSTON 47.77N 96.61W
03/31/2014 E14.0 INCH POLK MN PUBLIC
STILL SNOWING. THUDNERSNOW LATE AFTERNOON
0950 PM SNOW DEVILS LAKE 48.11N 98.87W
03/31/2014 E10.0 INCH RAMSEY ND TRAINED SPOTTER
STORM TOTAL
1029 PM SNOW NEWFOLDEN 48.36N 96.33W
03/31/2014 E15.0 INCH MARSHALL MN PUBLIC
STILL SNOWING
1034 PM SNOW THIEF RIVER FALLS 48.11N 96.18W
03/31/2014 E18.0 INCH PENNINGTON MN PUBLIC
UPDATED SNOW TOTAL. STILL SNOWING
1034 PM SNOW 8 N BEMIDJI 47.60N 94.88W
03/31/2014 E3.0 INCH BELTRAMI MN PUBLIC
STILL SNOWING. UP TO 0.25 ICE EARLIER
1034 PM SNOW OYLEN 46.57N 94.80W
03/31/2014 E0.5 INCH WADENA MN PUBLIC
SNOWING
1034 PM SNOW PARK RAPIDS 46.92N 95.06W
03/31/2014 E1.0 INCH HUBBARD MN PUBLIC
STILL SNOWING. UP TO 0.25 ICE.
&&
DRIDDLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1133 PM CDT MON MAR 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM SNOW REYNOLDS 47.67N 97.11W
03/31/2014 E11.5 INCH TRAILL ND PUBLIC
STILL LIGHT SNOW
&&
DRIDDLEThe national radar mosaic for the moment the first event began.
7 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508827, 508828, 508829, 508830, 508831, 508832, 508833.